Kansas, 2016

Flash Flood and Hail in Kansas, July 27 to 28, 2016

July 27 to 28, 2016 · NWS GLD · 10 events in 5 counties and zones

Severe thunderstorms came in three rounds for this event as numerous upper level disturbances moved over Northwest Kansas. The first round developed during the early afternoon in Wichita county and was confined to one storm which produced golf ball size hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms came in three rounds for this event as numerous upper level disturbances moved over Northwest Kansas. The first round developed during the early afternoon in Wichita county and was confined to one storm which produced golf ball size hail and flash flooding. The next round came during the latter half of the evening, producing hen egg size hail near Atwood and in Rexford, and wind damage in Sharon Springs. The final round came overnight when an estimated gust of 60 MPH was reported north of Edson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 7:02 AM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 7:02 AM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
802 AM MDT WED JUL 27 2016

.UPDATE...
Issued at 800 AM MDT Wed Jul 27 2016

Updated forecast to focus on the increasing chances of
thunderstorms through day entering the forecast area from the
north/northwest as the upper short wave trough exits southeast
Wyoming and moves into the central high plains region.

&&

.SHORT TERM...(Today through Friday tonight)
Issued at 406 AM MDT Wed Jul 27 2016

Main forecast issue remains thunderstorm chances. Satellite showing
an amplified pattern over the Pacific, more amplified than yesterday.
This transitions to a ridge centered over the southwest portion
with west to northwest flow over the region. Stationary boundary
was over/near the eastern portion of the area

At jet level...The Canadian/Gfs/Nam were doing the best to start
out. At mid levels...The Canadian/Gfs/Ukmet were starting out the
best. The Sref looked to be doing the best so far on the surface
wind and pressure field but will have to wait to see where the
outflow boundaries end up. The Gfs/Canadian/Nam were doing well on
the low level thermal field.

Today/tonight...Outflow from the thunderstorm complex that moved
across Nebraska and north central Kansas has shifted the winds to an
east to northeast direction. There is a lot of mid and high level
cloud cover plus lingering rainfall, more on that below, over and
near the area at this time. Also the temperature and dewpoint
spreads are not that close. So at this time will leave fog out of
the morning forecast, but will continue to monitor.

There is still a decent amount of moisture around with lingering
lift. Currently there is spotty showers/isolated thunderstorms over
and near the area, and will leave a slight chance through mid
morning.

Now for this afternoon and tonight. Left front quadrant of the jet
remains near or over the far north and northwest portion of the area
through the middle of the night before pulling a little further
north. Satellite and PV analysis shows a rather strong shortwave
trough over Wyoming at this time. This looks to be the shortwave
responsible to cause thunderstorms to develop. Lift is not that far
away and expect a little earlier start to the storms this afternoon.
At this time have slight to chance pops, highest in the north, for
this afternoon. The strong lift pushes across tonight. This lift and
general model agreement of a good precipitation signal/qpf,
especially from the convective allowing models, supported raising
pops into the high chance to likely categories.

High temperatures are somewhat problematic. Outflow has brought
cooler air in and should get an early afternoon start to the
thunderstorms. Tended to toward the cooler guidance.

Thursday/Thursday night...There looks to be some lingering
thunderstorms in the far east in the morning. By the middle of the
day there is strong jet lift to the north of our area. By the end of
the afternoon that transitions to a right rear quadrant and/or a
weak coupled jet structure.

That transitions to a left front quadrant approaching the western
portion of the area by late in the evening. That moves off to the
north during the overnight hours. During the afternoon and nighttime
a rather strong shortwave will move from the northwest. So rather
deep lift will move across the area with a strong precipitation
signal in place. Currently have high chance to likely for the
night but if current trends continue will probably need even
higher pops.

If we can get a decent amount of sun and increase the instability,
there should be a decent chance to have severe thunderstorms.
However, due to possible mesoscale influences from todays convection
chose not to mention it in the zones yet, and will cover this in
the Hwo. The more widespread looks to be heavy rainfall. Storm
movement does not look to be too slow. However Pwats will be from
near 1.5 to near 2 inches. So put a mention of heavy rainfall in
the forecast.

High temperatures will be cooler, the 80s, but some uncertainty on
this due to mesoscale influences that could make it even cooler.

Friday/Friday night...Hard to be too definite about this period
since expect the area will be heavily influenced from the overnight
convection. There looks to be lingering rainfall in the morning with
additional shortwave energy to move in from the northwest. Also a
possibility that could have a significant amount of cloud cover
through the day to keep the air mass more stable than expect. For
now the forecast has slight chance to chance pops. High temperatures
will be cooler and per reasoning above, could be even cooler than I
have them.

.LONG TERM...(Saturday through Wednesday)
Issued at 242 AM MDT Wed Jul 27 2016

At the beginning of the extended period, the ridge located over
the southwestern U.S. will move eastward and its axis will cross
over the Tri-State area at the start of the new work week. This
ridge will be the predominant feature during this long term.
Anticipate mostly drier condition and above normal temperatures,
highs reaching the upper 90s on Monday and Tuesday. There is a
slight chance of showers and thunderstorms, mainly during the
late afternoon/early evening.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 541 AM MDT Wed Jul 27 2016

At this time am expecting vfr conditions at both sites. Am
expecting thunderstorms to develop this afternoon and affect both
sites, especially during the late afternoon into the evening
hours. Chose to go vcts early then a definite mention -tsra later
in the afternoon through the evening. If one of the stronger
storms moves directly over the site, there may be sub vfr
conditions.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...BULLER
LONG TERM...BW
AVIATION...BULLER
Hazardous weather outlook, Jul 27, 9:41 AM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT WED JUL 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT WED JUL 27 2016 /1141 AM CDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ACROSS
PORTIONS OF SOUTHWEST NEBRASKA. STORMS WILL BECOME SCATTERED AND
INCREASE IN INTENSITY THROUGH THE LATE AFTERNOON AND EVENING
AS THEY SPREAD ACROSS NORTHWEST KANSAS AND NORTHEAST COLORADO.
ISOLATED STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA BY THURSDAY
AFTERNOON AND WILL BECOME NUMEROUS THROUGH THE EVENING AND
OVERNIGHT HOURS. MANY OF THESE STORMS MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND EVEN A FEW TORNADOES POSSIBLE.
LOCALIZED HEAVY RAINFALL IS ALSO A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
July 27, 10:05 AM MST
Where
Wallace County, 1.28 mi WNW of Sharon Spgs
Measured
78 kt (90 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.890, -101.750

Estimated time of report. A carport was tossed from a backyard up onto neighbor's roof and poked a hole in the roof.

Hail, Wichita

When
July 27, 2:15 PM CST
Where
Wichita County, 5.8 mi SE of Leoti Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
38.394, -101.271

Hail is covering the ground. Torrential rainfall is also occurring with water running down the road.

Flash Flood, Wichita

When
July 27, 2:30 PM CST to 5:30 PM CST
Where
Wichita County, 5.46 mi SE of Leoti Arpt to 5.88 mi SE of Leoti Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
38.397, -101.275

A stationary thunderstorm produced heavy rainfall for one and a half to two hours over the same location. Radar estimates 3-5 inches of rainfall occurred over the same location during this time. Water was reported to be running over and down the road not long after the heavy rainfall started. Best estimate for an exact location of the flooding based on available information is where White Woman Creek flows under Road 17.

Hail, Sherman

When
July 27, 9:04 PM MST
Where
Sherman County, 13.83 mi N of Goodland Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.570, -101.711

Hail, Sherman

When
July 27, 9:20 PM MST to 9:23 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.710

The hail ranged from quarter to ping-pong ball in size.

Hail, Rawlins

When
July 27, 10:50 PM CST
Where
Rawlins County, 1.91 mi S of Atwood
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.773, -101.045

Hail, Rawlins

When
July 27, 10:56 PM CST
Where
Rawlins County, 4.13 mi S of Atwood
Measured
1 in hail
Reported by
Public
Coordinates
39.740, -101.053

Hail, Thomas

When
July 27, 11:10 PM CST
Where
Thomas County, 0.53 mi E of Rexford
Measured
2 in hail
Reported by
Social Media
Coordinates
39.470, -100.740

Thunderstorm Wind, Wallace

When
July 27, 10:24 PM MST
Where
Wallace County, 7.03 mi S of Sharon Spgs Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.748, -101.742

Estimated wind speeds of 50 to 60 MPH.

Thunderstorm Wind, Sherman

When
July 28, 2:17 AM MST
Where
Sherman County, 11.88 mi NE of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.511, -101.573

Estimated wind speeds to be around 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652172, 652166, 652159, 652167, 652168, 652169, 652170, 652171, 652173, 652174.